Alert archive / South Carolina / Freeze Warnings in 2017

Freeze Warning 1, NWS Columbia, SC

March 3, 201716 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this freeze warning at Mar 3, 2017, 3:13 AM EST for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Mar 4, 2017, 12:00 AM EST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2017, 3:13 AM EST (08:13 UTC)
In effect from
Mar 4, 2017, 12:00 AM EST
Expired
Mar 4, 2017, 9:00 AM EST
In force
9 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2017-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2017-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -105 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2686 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
-105 m²/s²
0-3 km storm-relative helicity
-82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

094 
WWUS72 KCAE 030813
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
313 AM EST Fri Mar 3 2017

...Freezing temperatures likely Tonight...

.A cold and dry airmass will combine with calm winds and mostly 
clear skies tonight. This will bring ideal radiational cooling
conditions to the area. Minimum temperatures tonight will fall to
freezing and slightly below across much of the area late tonight
into Saturday morning.

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
032100-
/O.NEW.KCAE.FZ.W.0001.170304T0500Z-170304T1400Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, 
Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, 
Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, 
Williston, Blackville, Orangeburg, Brookdale, St. Matthews, 
Manning, Summerton, Bamberg, and Denmark
313 AM EST Fri Mar 3 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST
SATURDAY...

The National Weather Service in Columbia has issued a Freeze
Warning, which is in effect from midnight tonight to 9 AM EST
Saturday. 

* TEMPERATURE...Lows at or slightly below freezing.

* IMPACTS...Freezing temperatures may kill sensitive plants left
  outdoors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
3 follow-up statements
874 
WWUS72 KCAE 031853
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
153 PM EST Fri Mar 3 2017

...Freezing temperatures likely Tonight...

.A cold and dry airmass will combine with light winds and clear 
skies tonight, allowing minimum temperatures to fall to freezing 
and slightly below across much of the area late tonight into 
Saturday morning.

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
041400-
/O.CON.KCAE.FZ.W.0001.170304T0500Z-170304T1400Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, 
Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, 
Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, 
Williston, Blackville, Orangeburg, Brookdale, St. Matthews, 
Manning, Summerton, Bamberg, and Denmark
153 PM EST Fri Mar 3 2017

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EST SATURDAY...

* TEMPERATURE...Lows at or slightly below freezing.

* IMPACTS...Freezing temperatures may kill sensitive plants left 
  outdoors. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
400 
WWUS72 KCAE 040550
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
1250 AM EST Sat Mar 4 2017

...Freezing temperatures likely Tonight...

.A cold and dry airmass will combine with light winds and clear
skies early this morning. This will allow minimum temperatures to
fall to freezing and slightly below across much of the area by 
sunrise this morning.

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
041400-
/O.CON.KCAE.FZ.W.0001.000000T0000Z-170304T1400Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, 
Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, 
Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, 
Williston, Blackville, Orangeburg, Brookdale, St. Matthews, 
Manning, Summerton, Bamberg, and Denmark
1250 AM EST Sat Mar 4 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING...

* TEMPERATURE...Lows at or slightly below freezing.

* IMPACTS...Freezing temperatures may kill sensitive plants left 
  outdoors. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
376 
WWUS72 KCAE 041409
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
909 AM EST Sat Mar 4 2017

...Freeze Warning...

.It will be cold again tonight with Canadian high pressure 
ridging into the area. It will not be as cold Sunday night because
of air mass modification and developing onshore flow as the ridge
shifts eastward.

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
051400-
/O.EXP.KCAE.FZ.W.0001.000000T0000Z-170304T1400Z/
/O.NEW.KCAE.FZ.W.0002.170305T0500Z-170305T1400Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, 
Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, 
Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, 
Williston, Blackville, Orangeburg, Brookdale, St. Matthews, 
Manning, Summerton, Bamberg, and Denmark
909 AM EST Sat Mar 4 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST
SUNDAY...

The National Weather Service in Columbia has issued a Freeze
Warning...which is in effect from midnight tonight to 9 AM EST
Sunday.

* TEMPERATURES...Lows at or just below freezing.

* IMPACTS...Freezing temperatures may kill sensitive plants left 
  outdoors. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. You may want to take precautions to protect plants
sensitive to freezing temperatures. .

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this freeze warning went out at Mar 3, 1:04 AM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Mar 3, 1:04 AM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
104 AM EST Fri Mar 3 2017

.SYNOPSIS...
High pressure will build into the area behind the cold front
promoting dry and cooler weather through the weekend.

&&

.NEAR TERM /THROUGH TODAY/...
Early this morning...High pressure will continue building east
this morning. Satellite imagery shows some high clouds mainly in
the eastern portion of the region. Below normal low temperatures
in the middle 30s appear on track. With the dry air mass over
the region the threat of frost is diminished so remain without a
frost advisory.

Today...Dry High pressure will continue building east into the
region today. Near normal high temperatures are expected under
mostly sunny skies, in the lower 60s north to upper 60s
southeast. Northwesterly surface winds around 10 to 15 mph.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM SATURDAY/...
Dry High pressure will be across the region Friday night.
Minimum temperatures Friday night are expected to be at or
below freezing across the northern and central Midlands, and in
the mid 30s over the southern Midlands and CSRA. If trends
continue, a freeze warning may be needed for the northern and
central counties, with a possible frost advisory elsewhere.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
High pressure will settle over the area Saturday and Sunday.
Ensemble guidance has lows in the lower to middle 30s Saturday
night. With clear skies and dry air in place, along with strong
radiational cooling, cannot rule out the possibility for a
freeze warning/frost advisory for Saturday night. Later in the
weekend, the center of the surface high should be shifting off
the coast. This will allow temperatures to begin a slight
warming trend through midweek. An increase in moisture in the
southerly flow on the backside of the offshore high and ahead of
a cold front still indicate the possibility of showers from
late Monday into Wednesday. Low chance pops look reasonable
during that time period.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
High confidence in VFR conditions through the 24-hr TAF period.

High pressure will continue to build east over the area today
promoting mostly clear skies through the period. No fog is
expected early this morning or early Saturday morning due to the
dry airmass in place and mixing. Light winds will continue early
this morning and will will increase to around 10 to 12 knots
with gusts to 20 knots after 15z due to heating and mixing.
Winds will diminish to around 5 knots this evening and continue
overnight.

EXTENDED AVIATION OUTLOOK...A chance of rain will return to the
area late Monday through Tuesday with restrictions possible.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Mar 2, 2:50 PM EST, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
250 PM EST Thu Mar 2 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-032000-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
250 PM EST Thu Mar 2 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This Afternoon and Tonight.

A few of the normally colder locations will have low temperatures
near freezing tonight. Otherwise...no hazardous weather is expected
at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Low humidity levels with somewhat dry fuel moisture levels will lead
to enhanced fire danger Friday afternoon. The threat of fire danger
may linger over the weekend.

A freeze warning or frost advisory may be required for Friday night
and Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Freeze Warnings in South Carolina, 2017Freeze Warnings in Georgia, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.